Being in the hospital can be physically and psychologically stressful and confusing. For many hospitalized older adults, these stresses can lead to bouts of delirium, or a confused mental state.
In fact, a recent study suggests that up to half of adults 65 and older have at least one episode of delirium while in acute care. Other studies estimate that 10 to 50 percent of patients experience postoperative delirium.
The risk of delirium is higher in physically frail individuals and those undergoing complex procedures, such as heart surgery. But delirium is an under-recognized problem that is often mistaken for dementia, particularly when caregivers don’t know a patient’s typical demeanor.
One obvious reason is that both dementia and delirium impair cognition. For example, both can affect memory and can cause the patient to become disoriented to time and place.
However, a key distinction is that delirium is characterized by a change in level of alertness. Most commonly, people with delirium are drowsy and have difficulty paying attention, even when having an important discussion with their doctors and nurses.
Other classic signs of delirium include behavioral changes, such as restlessness or fearfulness, visual hallucinations (seeing things that are not present) and emotional troubles such as depression and anxiety.
Another distinction is that delirium usually develops over hours to days, unlike Alzheimer’s and some other types of dementia in which symptoms gradually worsen over a much longer time.
The diagnosis of delirium is more likely to missed in older individuals because the symptoms are often attributed to aging or social isolation. For example, older adults who are drowsy and quiet are often considered to be ‘merely tired’ because of their age.
What causes delirium?
Hospitals are full of triggers that lead to delirium. Common causes include:
• Many medications, including those used to treat pain, anxiety, and sleep disturbances. Drugs that block the function of the cholinergic system, such as diphenhydramine (Benadryl and others) are particularly prone to cause delirium.
• Too little fluid (dehydration) or too much fluid (overhydration, fluid overload)
• Uncontrolled pain
• Lingering anesthesia effects
• Urine retention or constipation from medications
• Withdrawal from alcohol, opiates, and benzodiazepines, such as Valium and Xanax
• Lack of sleep
• Preexisting cognitive problems. (Patients with dementia can develop delirium.)
• An unfamiliar environment
Why diagnosis is important
Delirium puts patients at an increased risk for a slow recovery; a longer hospital stay; poorer outcomes; discharge to a long-term care facility, such as a nursing home; readmittance to the hospital; cognitive decline; and premature death.
Delirium is also the leading cause of falls in the hospital. A 2015 study by Harvard researchers in JAMA Surgery reported that 24 percent of 566 patients ages 70 and older who underwent major elective surgery had poor outcomes associated with new-onset delirium.
The use of simple, nondrug strategies in hospitals can cut the risk of delirium in half, according to researchers at Brigham and Women’s Hospital in Boston. Their analysis, published in 2015 in JAMA Internal Medicine, found that interventions that lower the risk of developing delirium decreased falls by 62 percent in patients 65 and older.
Some hospitals have implemented programs such as the Hospital Elder Life Program (HELP), which was specifically designed to prevent delirium in hospitalized older adults.
Although various protocols have been developed to prevent and recognize hospital-acquired delirium, most hospitals do not consistently practice them. It is crucial that doctors, nurses and other hospital staff, and family members be constantly on the lookout for signs of delirium.
Some hospitals have Acute Care for Elders, or ACE units, where specially trained staff place extra emphasis on avoiding complications and recognizing geriatric syndromes. ACE’s physical environment is designed with the older patient’s medical needs and well-being in mind.
It’s important to note that pharmaceutical remedies should play only a limited role and should be used cautiously in calming older patients with delirium.
Drugs are best reserved for people who exhibit severe agitation, psychotic symptoms or combative behavior—symptoms typically less common in older adults—when other efforts have failed. Physical restraints can increase agitation and should never be used unless patients are a danger to themselves or if restraints are needed to administer treatment.
How you can help
Patients and their caregivers can minimize or prevent hospital-acquired delirium in older persons by taking the following steps:
• Create a comforting environment. Remind hospitalized loved ones frequently where they are and why they are in the hospital. Because disorientation is a common feature of delirium, you should regularly mention the time and date, and place a clearly visible clock and calendar in the room.
Open curtains during the day so the room is well lit. Make a list of the names of the healthcare team so the patient can refer to it as needed.
• Keep essential items nearby. Make sure eyeglasses, hearing aids (with extra batteries), and dentures are worn or within reach.
• Bring familiar objects. Comforting items—a favorite sweater, a blanket, or a pillow from home—and family photographs can help maintain awareness.
• Communicate. Keep the patient’s mind occupied: Play cards or word games and discuss family news or current events. Keep sentences short and simple.
• Stay close by. Try to remain with your loved one during recovery; recruit family members to help by taking shifts. If the patient is prone to delirium, have someone stay overnight at the hospital.
• Keep your loved one moving. As soon as he or she is able, help your loved one stand up and walk around. Encourage self-care.
• Optimize comfort and mobility. Ask hospital staff to remove urinary catheters and intravenous lines as soon as possible to relieve discomfort and help prevent infection. This will also allow the patient to get up and move around more easily.
• Make sure your loved one stays hydrated. Check with the staff to be sure the patient drinks an adequate amount of liquids to prevent dehydration and constipation. He or she should be using the bathroom every two to three hours.
• Prevent sleep deprivation. Turn the television off at night and try to keep the room quiet. At bedtime, offer a warm drink; a massage; or relaxation tapes or soft music. But try to limit sleep during the day to keep your loved one engaged and alert.
• Be alert. If you notice signs or symptoms suggestive of delirium, be sure to inform the hospital staff.
Delirium is characterized by fluctuation in symptoms and alertness throughout the day. As a consequence, the patient may be discharged because they appear better but continue to experience symptoms after they leave the hospital. In fact, it can take days or even months before full mental function is restored.
If, however, after discharge you notice that your family member’s mental state is not improving or has worsened, by all means bring it up with the doctor. She or he can determine whether further evaluation is warranted.
Timothy Gower is an award-winning journalist who writes about health and medicine. His work has appeared in more than two dozen major magazines and newspapers, including Prevention, Reader’s Digest, and the Los Angeles Times.